Chemotherapy-Induced Nausea and Vomiting—Adult

Chemotherapy-induced nausea and vomiting (CINV) is one of the most feared and severe side effects of cancer treatment. CINV generally is classified as anticipatory (a conditioned response, because of prior CINV, which may be triggered when exposed to some stimuli), acute (occurring within 24 hours of chemotherapy administration), delayed (occurring after 24 hours and lasting up to 7 days), breakthrough (occurring despite prophylactic medications), and refractory (occurring because of a failure of prophylactic and breakthrough medications to control the symptoms). Chemotherapeutic regimens can be classified as having high, moderate, low, or minimal risk of emetogenicity. Incidence and timing of CINV vary according to patient factors and chemotherapeutic agents. Incidence has been reported in as high as 70%–80% of patients. Incidence of nausea tends to be higher than that of actual vomiting, and antiemetic medications tend to be less effective in controlling nausea.

Intervention research regarding chemotherapy-induced nausea and vomiting (CINV) in adults consist of studies with sample subjects who are at least 18 years old.

This topic was updated on April 14, 2017. Learn more about these changes.

2017 Authors
Jiyeon Lee, RN, PhD, ACNP-BC, Catherine Cherwin, PhD, RN, Lynn M. Czaplewski, MS, RN, ACNS-BC, CRNI, AOCNS®, Rasha Dabbour, PhD, Myrna Doumit, PhD, RN, Coleen Lewis, MSN, ANP-BC, AOCNP®, Deborah L. Selm-Orr, RN, MS, DNPc, CRNP, AOCN®,  Kelli Thoele, MSN, RN, ACNS-BC, BMTCN, OCN®, Susan Wesmiller, PhD, RN, and Stacy Whiteside, RN, MS, CPNP-AC/PC, CPON®
ONS Staff: Margaret M. Irwin, PhD, RN, MN, Christine M. Maloney, BA, Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS
 
2006–2016 Authors
Laurel A. Barbour, MSN, RN, AOCN®, Catherine Cherwin, PhD, RN, Lynn M. Czaplewski, MS, RN, ACNS-BC, CRNI, AOCNS®, Rasha Dabbour, PhD, Myrna Doumit, PhD, RN, Beyhan Duran, RN, MS, PhD, OCN®, Patricia J. Friend, PhD, APRN, AOCN®, Patricia Jakel, RN, MN, AOCN®, Mary Pat Johnston, RN, MS, AOCN®, Marilyn K. Kayne, BSN, RN, OCN®, Jiyeon Lee, RN, PhD, ACNP-BC, Coleen Lewis, MSN, ANP-BC, AOCNP®, Cynthia R. King, PhD, NP, MSN, RN, FAAN, Roxanne W. McDaniel, PhD, RN, Joan L. Ralph Webber, RN, MSN, CNS, CRNI, OCN®, Marita L. Ripple, RN, Cheryl C. Rodgers, PhD, RN, CPNP, CPON®, Deborah L. Selm-Orr, RN, MS, DNPc, CRNP, AOCN®,  Patricia C. Starr, RN, MSN, OCN®, Pam Stephenson, RN, PhD, AOCNS®, PMHCNS-BC, Kelli Thoele, MSN, RN, ACNS-BC, BMTCN, OCN®, Janelle M. Tipton, MSN, RN, AOCN®, Dwanna Ward-Boahen, RN, BSN, MSN, AOCNP®, Susan Wesmiller, PhD, RN, and Stacy Whiteside, RN, MS, CPNP-AC/PC, CPON®
ONS Staff: Linda H. Eaton, MN, RN, AOCN®, Margaret M. Irwin, PhD, RN, MN, Lee Ann Johnson, PhD, RN, Gail Mallory, PhD, RN, NEA-BC, Christine M. Maloney, BA, Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS

ONS Symptom Interventions

Get evidence-based interventions for quality patient care and teaching.

View All Symptom Interventions

Related Topics